Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
3 "Case report"
Filter
Filter
Article category
Keywords
Publication year
Authors
Case Reports
A case of chronic licorice intoxication-induced apparent mineralocorticoid excess syndrome
Young Jae Lim, Ji Eun Kim
J Korean Soc Clin Toxicol. 2023;21(2):151-155.   Published online December 29, 2023
DOI: https://doi.org/10.22537/jksct.2023.00020
  • 117 View
  • 2 Download
AbstractAbstract PDF
Licorice is a perennial herb belonging to the legume family that mainly grows in northeastern China, Mongolia, Siberia, and other regions. It is used in traditional medicine in the form of dried roots in the East and the West. The main active component of licorice, glycyrrhizin, is known to produce mineralocorticoid effects when consumed chronically, which can lead to apparent mineralocorticoid excess syndrome. Herein, we present the case of a 72-year-old woman who was admitted to the emergency room with severe generalized weakness and difficulty keeping her neck upright, which had developed after daily consumption of licorice-infused water for the past 2 months. Blood tests revealed metabolic alkalosis and severe hypokalemia, and an electrocardiogram showed ventricular bigeminy. The patient was treated with daily potassium and spironolactone supplements, leading to a significant improvement in muscle strength after a week. One week later, the patient was discharged, showing rare ventricular premature contractions on electrocardiography, but with no specific complaints. Chronic licorice ingestion leading to hypokalemia and muscle weakness can be life-threatening, necessitating the discontinuation of the causative agent, close monitoring, and cautious supplementation of potassium and spironolactone as treatment.
Pulmonary thromboembolism following organophosphate intoxication: a case report
Ji Ho Lee
J Korean Soc Clin Toxicol. 2023;21(1):64-67.   Published online June 30, 2023
DOI: https://doi.org/10.22537/jksct.2023.00002
  • 321 View
  • 15 Download
AbstractAbstract PDF
Various symptoms manifest after organophosphate intoxication due to muscarinic, nicotinic, and central nervous system effects. Complications are common, and morbidity occurs due to respiratory center depression, cardiovascular complications, aspiration pneumonia, general weakness, and neurological symptoms. Some studies have reported a statistically significant association between organophosphate intoxication and deep vein thrombosis. However, cases of pulmonary thromboembolism (PTE) resulting from organophosphate poisoning are very rare. A 45-year-old male patient was transferred to our hospital after ingesting an unknown amount of an insecticide and receiving 6 L of gastric lavage at a local hospital. Other than nausea, no symptoms (e.g., dyspnea) were present, but a hemodynamic test showed an elevated lactic acid level, and metabolic acidosis worsened over time. Accordingly, we conducted initial treatment including continuous renal replacement therapy. After 7 hours, the poisoning analysis result was confirmed, and lambda-cyhalothrin and chlorpyrifos (0.441 µg/mL and 0.401 µg/mL, respectively) were detected. We introduced pralidoxime. Although no increase in pseudocholinesterase was found during hospitalization, continuous renal replacement therapy and pralidoxime were discontinued because the patient did not show symptoms of intermediate syndrome, including dyspnea and altered consciousness. The patient complained of abdominal pain on hospital day 8. Abdominal computed tomography was performed to evaluate the possibility of a corrosive injury to the stomach or esophagus, and we confirmed PTE. The D-dimer level was 1.96 mg/L (normal range, 0–0.55 mg/dL). A radiologic examination showed a PTE in the main pulmonary artery leading to the segmental pulmonary artery. After heparinization, the patient was discharged after being prescribed a vitamin K-independent oral anticoagulant. Through this case, we would like to emphasize the need for a thorough evaluation of clinical symptoms because atypical symptoms can occur after poisoning with organophosphate pesticides.
Two Cases of Intoxication with Phentermine
Jae Eun Ku, Young Seon Joo, Je Sung You, Sung Phil Chung, Hahn Shick Lee
J Korean Soc Clin Toxicol. 2014;12(1):35-38.   Published online June 30, 2014
  • 68 View
  • 1 Download
AbstractAbstract PDF
Phentermine has been widely used as an appetite suppressant since 2004 in Korea. The authors experienced two cases of acute phentermine overdose and report with the literature review. A 36-year-old man and a 24-year-old woman presented together to the emergency department with taking 13 tablets (390 mg) of phentermine 16 hours ago. They had tachycardia, hypertension and complained visual symptoms, nausea, insomnia and anxiety. These symptoms were resolved by conservative management.

JKSCT : Journal of The Korean Society of Clinical Toxicology